Communications in Number Theory and Physics
Volume 11 (2017)
Poisson distribution for gaps between sums of two squares and level spacings for toral point scatterers
Pages: 837 – 877
We investigate the level spacing distribution for the quantum spectrum of the square billiard. Extending work of Connors–Keating, and Smilansky, we formulate an analog of the Hardy–Littlewood prime $k$-tuple conjecture for sums of two squares, and show that it implies that the spectral gaps, after removing degeneracies and rescaling, are Poisson distributed. Consequently, by work of Rudnick and Ueberschär, the level spacings of arithmetic toral point scatterers, in the weak coupling limit, are also Poisson distributed. We also give numerical evidence for the conjecture and its implications.
Received 30 January 2017
Accepted 5 April 2017
Published 29 November 2017